All statements, claims and opinions on this message board are those of the respective authors and are not intended to be a substitute for professional medical advice. As comments are posted anonymously, it should be assumed that information on this forum comes from individuals who are NOT medical professionals and have received NO formal medical or scientific education or training. Comments and postings on this site are NOT moderated for accuracy of content as moderators are NOT medical professionals. Information on this site is for educational purposes only. You should not use the information on this site for diagnosis or treatment of any health condition. Always consult with a qualified medical professional before making medication, diet, dietary supplement, exercise, or lifestyle changes or decisions.
Posted: Fri Oct 14, 2011 8:31 pm Post subject: SKIN RASH
5 years ago, after a heart attack and stent, my husband was put on 80 mg of simvastatin a day. A year ago he developed a horrible skin rash. He has been to 3 Drs and a Dermetalogist-- has tried everything from internet remedies to 300.00 a tube prescriptions with no relief. I urged him to try reducing the amount of statin he was on and he cut back to 40 but is worried to cut back further. Before pursuing this with him, has any one else had this experience?
His heart problem is genetic, and it is worisome, I have got him started on coq10 and fish oil, I realize he may very well need to take some statin but 80 or even 40 seems like a lot, I do not have his numbers, his dr has never shared them and he has never asked. anyway about the skin rash, is this a problem anyone is familiar with? Thanks alot
After I quit Lipitor (10 mg daily) some very bothersome, but not horrible, dermatological problems steadily went away over times of a few weeks to well over a year and are now almost entirely gone. I had not associated them with Lipitor, in part because they did not appear for some years after I started Lipitor.
Like David S., I think you need to learn much more about your husband's situation before we can offer much assistance.
Sorry I didn't get back sooner, My husband does have several other symptoms from the list--hair loss, and memory issues are the most bothersome, but he is sure that is is just "aging." He thinks I have become paranoid because of my very bad experience with the drug and and that I am on a "witch hunt" and I may be. But he has been on 80 mg of Simvastatin and 1000 Niaspan daily for almost 5 years and I feel that is too much for too long and he really needs to talk to another cardiologist and sort this out. We recently had an insurance change so we are in a new network so perfect timing to do that, I am looking for one now.
Joined: 13 Dec 2006 Posts: 1136 Location: Fort Worth, Texas
Posted: Mon Oct 24, 2011 12:37 pm Post subject:
I'm completely horrified by the Zocor/Niaspan combo and dosages. The FDA is currently and has been for some months warning patients not to take an 80 Mg Statin dose. I do understand the resistance you are finding when you try to help however. Some people are tunnel-visioned about medications prescribed by their doctor and simply won't stop. The thought process is: "should I rely on the professional opinion of my trained medical practitioner, or the lay opinion of my loved one?"; it's hard to dispute that sort of logic. The problem here is Statin damage is often PERMANENT! Many people DO NOT RECOVER!!
Below is another Federal (NIH) alert about Statins. Be warned, it is LONG and a bit erudite, but if your husband will consider Federal cautions such as David's earlier, this may help.
Well, my husband went to a dermatologist today and she took a biopsy. I had printed out some of the info on the links provided on the above posts and asked my husband to have her evaluate his medications, she was non-committal, of course. She is having him take yet another course of prednizone, antihistamines and 2 more ointments! He has agreed to to wean off the statins to see if he gets better, as this situation is becoming unbearable. We really are at our wits end over it. My question does anyone know--should he wean off the niaspan the same way-or can he just quit it?
I really don't know anything about niaspan, but I think it would probably be wiser to wean him off it rather than stop cold (to allow his body to adjust to the change).
Once your husband is off the statins, it will be a while before he will notice any improvement, the damage that this poison does to us is not a short term effect like we all wished it was. He will probably go through phases where its one step forward and two steps back, but it does get better as time passes. As you can see, I'm not trying to sugar coat the problems, things do improve as you go along but it is a bumpy ride all the way. In my experience, it was after 3 years since stopping statins that things became more stable health wise and fluctuations of most problems were for the most part almost unnoticeable.
There may be slightly noticeable improvement within the first 3 months after stopping his statins, but as I mentioned it is often a case of one step forward and 2 steps back, mind you there are some great times where you feel a lot better in between the doom and gloom
Posted: Mon Nov 14, 2011 9:34 pm Post subject: UPDATE
My husband got the results of the skin biopsy today--"Lichenoid drug eruption." The printed material we were given on it list a number of known drugs that can cause this skin affliction... the only thing on the extensive list that applies to him is "HMGCoA reductase inhibitors (for high cholesterol)" or in plain talk statins. He told the Dr he had cut his statins in half and she was relieved, she felt that was a good first step. She said that the real test will be when he stops the prednsone, if the eruption returns more radical action will need to be taken. She, by the way is a PA not a DR, so she told my DH she was reluctant to have him stop his meds as she is really not qualified to do so. I appreciate her honesty, she did clearly indicate she felt his statins are the problem-- I feel we need to get him into a cardiologist asap, but he is still dragging his feet.
Getting him to cardiologist might be best, HOWEVER, be prepared to find that cardiologist you take him to might well be one that thinks all statins are wonderful. One I went to sometime back was that way. However, by then I had totally quit Lipitor and was not going back on any statin, no matter what cardiologist said.
Recently, I have been hearing more and more about "low dose statins", meaning doses much lower than even the 10 mg Lipitor I was taking, some so low as a half mg every few days. Might Google "low dose statins" as prep for talking to cardiologist. I refuse to consider them for myself, however.
I ended up with nasty dermatological problems after many years of 10 mg Lipitor -- and they went away within a week or so after quitting.
You cannot post new topics in this forum You cannot reply to topics in this forum You cannot edit your posts in this forum You cannot delete your posts in this forum You cannot vote in polls in this forum